California, 2006Flash Flood in California, February 28, 2006
February 28, 2006 · NWS SGX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 27, 8:55 PM PST, 6 hours 35 minutes earlier.
Area forecast discussion, Feb 27, 8:55 PM PST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
855 PM PST MON FEB 27 2006
.SYNOPSIS...A PACIFIC STORM WILL BRING PERIODS OF RAIN THROUGH
TUESDAY EVENING. THE RAIN COULD BE HEAVY AT TIMES. STRONG WINDS WILL
ACCOMPANY THIS STORM IN THE MOUNTAINS AND THE UPPER DESERT. THE SNOW
LEVEL WILL START OUT AT VERY HIGH ELEVATIONS AND THEN LOWER TUESDAY
AFTERNOON. DRY WEATHER IS EXPECTED WEDNESDAY AND THURSDAY BEFORE
ANOTHER WEAKER STORM ARRIVES WITH RAIN AND SNOW THURSDAY NIGHT
THROUGH FRIDAY. HIGH PRESSURE WILL BRING DRY AND WARMER WEATHER
DURING THE WEEKEND AND EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
THE RAINS HAVE ARRIVED AND HAVE BEEN LOCALLY HEAVY IN SOME MOUNTAIN
AREAS IN SAN BERNARDINO COUNTY WITH OVER ONE INCH REPORTED SO FAR.
DOPPLER RADAR SHOWS A STREAM OF ECHOES EXTENDING WELL OUT TO SEA SO
THE RAINS WILL CONTINUE THROUGH THE NIGHT. THE WATER VAPOR LOOP
SHOWS THE STORM CENTER WELL TO THE NORTH...OFF THE N CA COAST...
WITH A STREAM OF SUBTROPICAL MOISTURE MOVING OVER THE CWA FROM THE
SW. IR ENHANCEMENT HAS DECREASED OVER THE PAST SEVERAL HOURS...
SUGGESTING A GENERAL DECREASE IN RAINFALL RATES OUT TO SEA.
THE LATEST NAM MODEL CONTINUES TO ADVERTISE 40KT PLUS WINDS AT 850
MB FROM THE SW OVERNIGHT. IF THE AIRMASS IS AS SATURATED AS THE
MODELS PREDICT...MUCH OF THE MOISTURE WILL GET WRUNG OUT ON THE SW
FACING COASTAL SLOPES. THERE IS VERY LITTLE IN THE WAY OF JET OR
FRONTAL DYNAMICS FOR GENERAL HEAVY RAIN ON THE COASTS AND VALLEYS...
SO IT APPEARS THE MAIN EVENT WILL BE ON THE COASTAL SLOPES TONIGHT
WHERE SEVERAL INCHES OF RAIN ARE LIKELY TO FALL. AREAS OF STRONG
WINDS WILL BE LIKELY IN THE MOUNTAINS
MOIST SW FLOW CONTINUES THROUGH THE DAY TOMORROW UNDER CYCLONIC FLOW
ALOFT SO PERIODS SHOWERS MAY PERSIST MUCH OF THE DAY...ALTHOUGH
WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED. COOLER AIR ALOFT IS STILL
EXPECTED TO LOWER SNOW LEVELS IN THE MOUNTAINS DURING THE DAY TO
AROUND 6500 FEET SO SOME LIGHT ACCUMULATIONS AT RESORT LEVELS ARE
POSSIBLE. THE FLOW FINALLY FLATTENS A BIT WED WITH A HINT OF WEAK
RIDGING. THIS SHOULD DRY OUT THE ATMOSPHERE ENOUGH TO TURN OFF ANY
LINGERING SHOWERS IN THE MTNS. THE CYCLONIC FLOW RETURNS AGAIN
THU...AND BY THU NIGHT AND FRI WE WILL HAVE ANOTHER CHANCE OF SOME
LIGHT RAIN...AND SNOW IN THE MOUNTAINS.
A FORECAST UPDATE WAS ISSUED AT 825 PM.
&&
.AVIATION...
COLD FRONT MOVING THROUGH THE AREA TONIGHT AND TUESDAY MORNING WILL
KEEP MVFR TO LOCAL IFR CEILINGS AND VISIBILITIES AT MOST AIRPORTS
OVER THE AREA THROUGH TUESDAY. TOPS OF THE MULTIPLE LAYERS OF CLOUDS
SHOULD BE ABOVE 25000 FEET MSL. VISIBILITIES WILL BE RESTRICTED IN
MODERATE TO HEAVY RAIN AND FOG. EXPECT SOME VISIBILITY IMPROVEMENTS
DURING THE LATE MORNING TO EARLY AFTERNOON ON TUESDAY IN THE COASTAL
AND INLAND VALLEY AREAS EXCEPT IN THE VICINITY OF SHOWERS. MOUNTAINS
SHOULD REMAIN OBSCURED. STRONG GUSTY SOUTHWEST WINDS ACROSS THE
MOUNTAINS SHOULD BE ACCOMPANIED BY STRONG UP AND DOWN DRAFTS AND LOW
LEVEL WIND SHEAR. SOME ROTOR ACTIVITY IS POSSIBLE ON THE LEE SIDE OF
THE MOUNTAINS ESPECIALLY IN THE VICINITY OF KPSP AND KTRM OVERNIGHT
AND ON TUESDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH REMAINS IN EFFECT
FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
SEE LAXFFASGX.
SEE LAXSPSSGX.
WIND ADVISORY IN EFFECT
FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
FOR THE MOUNTAINS
SEE LAXNPWSGX.
HIGH SURF ADVISORY IN EFFECT
FROM 2 AM TUESDAY TO 2 PM PST WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS-
AND FROM 2 AM TUESDAY TO 2 PM PST THURSDAY
FOR SAN DIEGO COUNTY COASTAL AREAS-
SEE LAXSRFSGX.
SEE LAXCFWSGX.
SMALL CRAFT ADVISORY
TONIGHT AND TUESDAY FOR HAZARDOUS SEAS
FOR THE OUTER WATERS-
SEE LAXCWFSGX.
&&
PUBLIC...JAD
AVIATION/MARINE...HORTON
THE NWS IN SAN DIEGO IS ON THE WEB...WEATHER.GOV/SANDIEGO.
Hazardous weather outlook, Feb 27, 11:00 AM PST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 AM PST MON FEB 27 2006
CAZ042-043-048-050-055-056-057-058-060-061-062-281200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1100 AM PST MON FEB 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
A STRONG PACIFIC STORM WILL BRING HEAVY RAINFALL AND POSSIBLE
FLOODING TONIGHT THROUGH TUESDAY MORNING. MUD SLIDES AND DEBRIS
FLOWS ARE ALSO POSSIBLE IN AND BELOW RECENTLY BURNED AREAS AND ON
STEEP TERRAIN. STRONG GUSTY WINDS ARE LIKELY IN THE MOUNTAINS.
THE STORM WILL ALSO BRING INCREASING SURF...DANGEROUS RIP CURRENTS
AND THE POTENTIAL FOR LOCAL COASTAL FLOODING ALONG THE ORANGE COUNTY
AND SAN DIEGO COUNTY COASTS TUESDAY THROUGH THURSDAY.
.DAY ONE... TODAY THROUGH TONIGHT.
* FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA.
* WIND ADVISORY FOR MOUNTAINS.
* POSSIBLE WINTER WEATHER ADVISORY ABOVE 7000 FEET LATE TONIGHT
FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
* FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON.
* WIND ADVISORY FOR MOUNTAINS UNTIL TUESDAY AFTERNOON.
* POSSIBLE WINTER WEATHER ADVISORY ABOVE 7000 FEET TUESDAY
FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS.
* HIGH SURF ADVISORY IN EFFECT
FROM 2 AM TUESDAY TO 2 PM PST WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS.
* HIGH SURF ADVISORY IN EFFECT
FROM 2 AM TUESDAY TO 2 PM PST THURSDAY
FOR SAN DIEGO COUNTY COASTAL AREAS.
* A SHORTER PERIOD OF HEAVY RAIN DUE TO A COLD FRONT
IS POSSIBLE ON FRIDAY. THE FRONT MAY CONTAIN STRONG
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES. SPOTTERS MAY BE ACTIVATED FOR THIS HEAVY RAIN
EVENT BY 4 PM THIS AFTERNOON.
MACKECHNIE/MM
In the hours before
Special weather statement, Feb 27, 9:38 PM PST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
938 PM PST MON FEB 27 2006
CAZ042-043-048-050-055>058-060>062-281200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PST MON FEB 27 2006
...A STRONG PACIFIC STORM WILL AFFECT SOUTHWEST CALIFORNIA THROUGH
TUESDAY...
LOW PRESSURE OFF THE NORTHERN CALIFORNIA COAST WILL KEEP A STREAM OF
MOIST SUBTROPICAL AIR OVER SOUTHERN CALIFORNIA INTO TUESDAY MORNING.
ONE TO THREE INCHES OF RAIN HAD SOAKED THE SOUTHWEST FACING SLOPES
OF THE SAN BERNARDINO MOUNTAINS AS OF 9 PM MONDAY EVENING. RAINFALL
WILL INTENSIFY ON THESE SLOPES TONIGHT AS SOUTHWESTERLY WINDS
INCREASE.
RAINFALL AMOUNTS WILL RANGE FROM ONE HALF...TO ONE AND ONE HALF
INCHES IN THE COASTAL AND VALLEY AREAS...AND THREE TO SEVEN INCHES
IN THE MOUNTAINS WHEN ALL IS SAID AND DONE WEDNESDAY MORNING. THE
SOUTHWEST FACING SLOPES WILL RECEIVE THE MOST RAIN...AND THERE WILL
GENERALLY BE MORE RAIN IN THE NORTH AND LESS IN THE SOUTH. THE
DESERTS SHOULD GET AROUND A HALF INCH OF RAIN.
RAINFALL INTENSITIES TONIGHT COULD EXCEED ONE INCH PER HOUR ACROSS
FOOTHILL AND MOUNTAIN LOCATIONS. WITH SUCH HIGH RAINFALL RATES...
FLASH FLOODING...MUD SLIDES AND DEBRIS FLOWS WILL BE LIKELY...
ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS AND ON STEEP TERRAIN.
URBAN AND SMALL STREAM FLOODING WILL ALSO BE POSSIBLE. THE RAINFALL
IS EXPECTED TO PERSIST THROUGH TUESDAY EVENING...BUT BECOME MORE
SHOWERY.
THE WARM TROPICAL AIR ASSOCIATED WITH THIS SYSTEM WILL KEEP SNOW
LEVELS ABOVE RESORT LOCATIONS UNTIL SOMETIME ON TUESDAY...SO THAT
ANY HEAVY SNOW ACCUMULATIONS WILL BE RESTRICTED TO THE HIGHEST PEAKS
OF THE SAN BERNARDINO AND RIVERSIDE MOUNTAINS. THE SNOW LEVELS ARE
EXPECTED TO DROP TO ABOUT 6500 FEET ON TUESDAY.
AREAS OF STRONG SOUTH TO SOUTHWEST WINDS GUSTING TO 50 MPH WILL BE
POSSIBLE ACROSS THE MOUNTAINS. WIND ADVISORIES HAVE BEEN ISSUED FOR
THESE AREAS.
ALL INTERESTS SHOULD KEEP INFORMED ON THE LATEST DEVELOPMENT OF THIS
STORM BY MONITORING THE LATEST WEATHER STATEMENTS.
JAD
Flash Flood, San Bernardino
- When
- February 28, 3:30 AM PST to 3:36 AM PST
- Where
- San Bernardino County, 3 mi WSW of Lake Arrowhead
- Property damage
- $5,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.233, -117.233
Heavy rain caused mud and rocks to wash across highway 18 between Lake Gregory Rd and Bailey Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Idaho, February 28, 2006$357,000 · 1 event
- Flash Flood in Idaho, February 28, 2006$15,000 · 1 event
- Avalanche in Alaska, February 28, 20061 injured · 1 event
- Winter Storm and High Wind in Utah, February 28, 200661 kt wind · 5 events
- Winter Weather in Colorado, February 28, 20063 events
- Flood in California, February 28, 20061 event
- High Wind in Nevada, February 28, 200655 kt wind · 1 event
- High Wind in Nevada, February 28, 200653 kt wind · 1 event
- High Wind in California, February 28, 200669 kt wind · 1 event
- Flash Flood in Idaho, February 28, 2006$5,000 · 1 event
- Wildfire in Indiana, February 28, 20061 event
- Hail in California, February 28, 20060.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490702.